Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 88, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2018, 12:10 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 12:10 PM CDT (17:10 UTC)
- Expired
- Jun 30, 2018, 12:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2420 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.2
The text
As transmitted.
095
WUUS53 KFSD 301710
SVRFSD
IAC021-035-301745-
/O.NEW.KFSD.SV.W.0088.180630T1710Z-180630T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1210 PM CDT SAT JUN 30 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherokee County in northwestern Iowa...
Central Buena Vista County in northwestern Iowa...
* Until 1245 PM CDT.
* At 1209 PM CDT, a severe thunderstorm was located near Galva, or 11
miles west of Storm Lake, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Alta around 1230 PM CDT.
Storm Lake around 1235 PM CDT.
Truesdale around 1240 PM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4256 9536 4256 9540 4261 9547 4290 9518
4273 9496
TIME...MOT...LOC 1709Z 225DEG 26KT 4258 9542
HAIL...1.00IN
WIND...60MPH
$$
Dux2 follow-up statements
812
WWUS53 KFSD 301728
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1228 PM CDT SAT JUN 30 2018
IAC021-035-301745-
/O.CON.KFSD.SV.W.0088.000000T0000Z-180630T1745Z/
Cherokee IA-Buena Vista IA-
1228 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHEASTERN CHEROKEE AND CENTRAL BUENA VISTA COUNTIES...
At 1228 PM CDT, a severe thunderstorm was located over Alta, or near
Storm Lake, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Storm Lake around 1240 PM CDT.
Truesdale around 1245 PM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4256 9536 4256 9540 4261 9547 4290 9518
4273 9496
TIME...MOT...LOC 1728Z 226DEG 20KT 4266 9531
HAIL...1.00IN
WIND...60MPH
$$
Dux437
WWUS53 KFSD 301742
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1242 PM CDT SAT JUN 30 2018
IAC021-035-301752-
/O.EXP.KFSD.SV.W.0088.000000T0000Z-180630T1745Z/
Cherokee IA-Buena Vista IA-
1242 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE AND
CENTRAL BUENA VISTA COUNTIES WILL EXPIRE AT 1245 PM CDT...
The storm which prompted the warning continues to move through Buena
Vista county. A new severe thunderstorm warning has been issued for
eastern Buena Vista county until 115 PM CDT.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4256 9536 4256 9540 4261 9547 4290 9518
4273 9496
TIME...MOT...LOC 1742Z 225DEG 26KT 4271 9524
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:39 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 30, 10:39 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1039 AM CDT Sat Jun 30 2018
.UPDATE...
Issued at 1038 AM CDT Sat Jun 30 2018
Some of the near term severe threat details are beginning to shake
out this morning. With the surface cool front progressing southeast
a bit quicker than expected, the highest threat has diminished for
all but our most southeastern counties - namely Woodbury, Ida, and
Buena Vista. Some of the short term CAM guidance is suggesting
storms may form along the boundary - if this occurs, there could be
a few hours with a tornado threat in the previously mentioned
counties. While the tornado threat northwest of this boundary will
be very low, still will need to keep an eye on things this afternoon
for elevated storms capable of producing severe hail and wind gusts -
DCAPE is progged to remain stout across all of northwest Iowa
through the afternoon. Given the juicy airmass that built across the
region over the past several days, these progged values do not seem
unreasonable.
With the scattered to widespread cloud cover persisting this
morning, all of the previously mentioned risks remain conditional.
Still am skeptical of aggressive CAM timing given the lack of robust
clearing in northwest NE where the CAMs are initiating convection
within a couple hours. Nevertheless, shear and instability in our
most southeastern counties are enough to warrant attention
through the afternoon hours.
&&
.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT Sat Jun 30 2018
Active weather day today with band of elevated storms lifting north
towards the forecast area. Storms have 1000-1500 J/kg of elevated
CAPE to work with. In general, expect storms to remain below severe
limits, but if storms are able to work east into northwest Iowa or
southwest Minnesota ahead of the stationary/cold front there is a
bit more instability there.
Short wave train across western Kansas this morning is expected to
work north and by late in the day interact with boundary across the
region. Model soundings suggest in excess of 3000 J/kg of CAPE by
mid-afternoon. Not a lot in the way of low level shear in the
atmosphere, but do have a fair amount of mid-level shear leading to
0-6 km bulk shear values around 40 knots. With boundaries around
the area, agree with heightened severe weather threat across the
area. With veering shear profiles and boundaries in the region from
prior convection, agree with SPC analysis that all severe weather
threats are possible late this afternoon into the evening hours. In
addition, precipitable water values are near 2 inches, and with deep
warm layer cloud depths, the potential exists for heavy rainfall
east of the front. With northwest Iowa remaining hydrologically
sensitive due to recent rainfall, elected to issue a flash flood
watch mainly along and east of highway 60. Time period of greatest
concern is from late this afternoon through the evening hours.
Thereafter, the front is expected to work east.
.LONG TERM...(Sunday through Friday)
Issued at 400 AM CDT Sat Jun 30 2018
More tranquil conditions are expected on Sunday though lingering low
level moisture may lead to an afternoon shower or isolated
thunderstorm east of I-29. Have not added this in the forecast with
surface ridge building into the region, but will have to keep an eye
on this.
Ridge builds across the eastern half of the US leading into the 4th
of July, while a trough digs into the western US. Forecast area
left in the middle, with warm and muggy conditions developing with
sporadic chances of thunderstorms. Ridge loosens its grip on the
area late in the week, potentially leading to near normal
temperatures headed into next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 647 AM CDT Sat Jun 30 2018
Periodic rounds of showers and thunderstorms are expected today.
Convection will be most numerous east of I-29, but is very
difficult to time. Focused convection in the near term portion of
the forecast, and will need to refine timing further as the day
progresses. Cold front will work through the region late this
afternoon into this evening. Potential for very heavy rainfall
along and ahead of the front, which will reduce the visibility
periodically. Best chances for heavy rainfall after 21Z is across
northwest Iowa.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flash Flood Watch from 4 PM CDT this afternoon through Sunday
morning for MNZ090.
IA...Flash Flood Watch from 4 PM CDT this afternoon through Sunday
morning for IAZ002-003-013-014-020>022-031-032.
NE...Flash Flood Watch from 4 PM CDT this afternoon through Sunday
morning for NEZ014.
&&
UPDATE...Ferguson
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Jun 30, 5:11 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 511 AM CDT Sat Jun 30 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ067-070-071-011015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock- Dixon-Dakota-Lincoln SD-Clay SD-Union- 511 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible throughout the day. The strongest storms are expected in the late afternoon and evening hours. Some of the stronger storms will be capable of producing hail up to two inches in diameter, wind gusts to 70 mph, heavy rainfall and an isolated tornado. A flash flood watch is in effect for areas along and east of highway 60. Moderate to major flooding will continue. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 3 pm today. MNZ071-072-097-SDZ038>040-050-052>066-068-069-011015- Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton- 511 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning. These storms are mainly expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms Monday night. A few storms may be strong, producing large hail and damaging winds. Warm and muggy weather is expected to return to the region on Tuesday into Wednesday. Heat index values may approach 100 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:09 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 3 more | 25 hr |
| Jun 30, 9:12 AM CDT | River Flood Warning | FSD | Sioux | 3 days |
| Jun 30, 12:39 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.